Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 4, NWS El Paso, TX

February 25, 2009El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 25, 2009, 7:04 AM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Feb 25, 2009, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2009, 7:04 AM MST (14:04 UTC)
In effect from
Feb 25, 2009, 1:00 PM MST
Expired
Feb 25, 2009, 7:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 251404
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
704 AM MST WED FEB 25 2009

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND EARLY
WEDNESDAY EVENING FOR OTERO AND EASTERN SIERRA COUNTIES IN NEW
MEXICO...AND FAR WEST TEXAS ZONES OF EL PASO AND HUDSPETH COUNTIES
FOR RELATIVE HUMIDITIES OF 15% OR LESS...SUSTAINED WINDS OF 20 MPH
GUSTING TO 30 MPH...ALONG WITH HIGH OR GREATER FIRE DANGER...

.A WEAK DISTURBANCE WILL PASS THROUGH THE FOUR CORNERS TODAY.
PASSAGE OF THIS FEATURE WILL STRENGTHEN UPPER LEVEL WINDS OVER
OUR AREA. DESPITE THIN BAND OF HIGH CLOUD COVER OVER OUR
AREA...UNSEASONABLY WARM AIR IN THE LOWER ATMOSPHERE WILL ALLOW
FOR VERY EFFICIENT MIX-DOWN OF THESE WINDS. THESE WILL COMBINE
WITH INCREASING 20-FT WINDS AS A RESULT OF TIGHTENING PRESSURE
GRADIENT ACROSS OUR AREA. THIS WILL MEAN WEST TO SOUTHWEST WINDS
20 MPH WITH GUSTS TO 30 MPH. IN ADDITION LOW FUEL
MOISTURE...RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT MOST AREAS
AND HIGH OR GREATER FIRE DANGER RATINGS ARE EXPECTED TODAY.

NMZ111-251515-
/O.CAN.KEPZ.FW.A.0003.090225T2000Z-090226T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
704 AM MST WED FEB 25 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELED THE FIRE WEATHER WATCH. 

WHILE VERY DRY CONDITIONS WILL REMAIN IN PLACE TODAY...20-FOOT
SUSTAINED WIND SPEEDS BELOW 20 MPH ARE EXPECTED THROUGH THE
PERIOD.


$$

NMZ112-113-TXZ055-056-260200-
/O.UPG.KEPZ.FW.A.0003.090225T2000Z-090226T0200Z/
/O.NEW.KEPZ.FW.W.0004.090225T2000Z-090226T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
704 AM MST WED FEB 25 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MST THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH
ARE EXPECTED WEDNESDAY.  LOW FUEL MOISTURE...RELATIVE HUMIDITIES
AT OR BELOW 15 PERCENT MOST AREAS AND VERY HIGH OR GREATER
EXPECTED FIRE DANGER RATINGS ARE EXPECTED.

RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KEPZ 252111
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
211 PM MST WED FEB 25 2009

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON AND EARLY
THURSDAY EVENING FOR OTERO AND EASTERN SIERRA COUNTIES IN NEW
MEXICO...AND FAR WEST TEXAS ZONES OF EL PASO AND HUDSPETH COUNTIES...

.FAST ZONAL FLOW ACROSS SOUTHWEST...WILL CONTINUE TO CARRY WEAK
DISTURBANCES OVER OUR FIRE WEATHER ZONES THROUGH END OF THE WEEK.
THESE WILL BRING SOME ENHANCEMENT TO WINDS ALOFT AVAILABLE TO REACH
THE SURFACE. FORECAST ABSENCE OF SIGNIFICANT CLOUD COVER
THURSDAY...WILL ALLOW EFFICIENT MIX-DOWN OF HIGHER WINDS ALOFT.  THESE
WILL COMBINE WITH INCREASING 20-FT WINDS AS A RESULT OF TIGHTENING
PRESSURE GRADIENT ACROSS OUR AREA. THIS WILL MEAN SUSTAINED WEST
WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH. IN ADDITION LOW FUEL
MOISTURE... RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT MOST AREAS
AND HIGH OR GREATER FIRE DANGER RATINGS ARE ANTICIPATED.

NMZ112-113-TXZ055-056-261600-
/O.NEW.KEPZ.FW.A.0004.090226T2000Z-090227T0200Z/
/O.CON.KEPZ.FW.W.0004.000000T0000Z-090226T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
211 PM MST WED FEB 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY
AFTERNOON THROUGH THURSDAY EVENING. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 7 PM MST THIS EVENING. 

WEST TO SOUTHWEST WINDS 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH
WILL CONTINUE THE REST OF THIS AFTERNOON AND EARLY THIS EVENING. 
IN ADDITION LOW FUEL MOISTURE...RELATIVE HUMIDITIES AT OR BELOW 15
PERCENT MOST AREAS AND HIGH OR GREATER FIRE DANGER RATINGS ARE
EXPECTED.

SIMILAR CONDITIONS ARE EXPECTED THURSDAY AFTERNOON AND EARLY
EVENING...WHERE HIGHER 20-FT WINDS MAY BE A LITTLE MORE
WIDESPREAD THURSDAY WITH MINIMUM FORECAST AMOUNT OF HIGH CLOUD
COVER.

RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 4:18 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 25, 4:18 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
418 AM MST WED FEB 25 2009

.SYNOPSIS...
A QUIET WEATHER PATTERN WILL CONTINUE FOR THE REST OF THE WEEK
INTO THE WEEKEND. TEMPERATURES TODAY WILL APPROACH RECORD HIGHS IN
MOST LOCATIONS. WE WILL SEE SOME COOLING FOR THURSDAY AND
FRIDAY...BUT WE WILL STILL SEE TEMPERATURES RUNNING WELL ABOVE
NORMAL. OUR WARM DRY WEATHER WILL CONTINUE THROUGH THE WEEKEND
INTO THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
WELL THE RIDGE THAT BROUGHT US ALL THIS WARM WEATHER HAS WEAKENED
AND IS MOVING EAST...BUT NEVER FEAR IT WILL RETURN BEFORE THE END
OF THE FORECAST PERIOD. IN THE SHORT TERM A ZONAL FLOW HAS BEGUN
TO SET UP ACROSS THE SOUTHWEST U.S. WEAK SHORT WAVES EMBEDDED IN
THE ZONAL FLOW WILL COMBINE WITH THE ZONAL FLOW ITSELF TO HELP
GENERATE A COUPLE OF DAYS WORTH OF LEE SIDE TROFS FOR TODAY AND
TOMORROW. NEITHER TODAYS NOR TOMORROWS PRESSURE GRADIENTS WILL
BE THAT PARTICULARLY TIGHT...BUT THEY WILL BE TIGHT ENOUGH TO GIVE
US SOME BREEZY AFTERNOON WINDS. AS WE HEAD INTO THE WEEKEND
ANOTHER RIDGE WILL BEGIN TO BUILD ACROSS THE SOUTHWEST. AT THE
SAME TIME A SHORT WAVE TROF WILL DASH ACROSS COLORADO ON SATURDAY.
THIS SYSTEM WILL BE TO FAR NORTH TO HAVE A DIRECT INFLUENCE ON OUR
WEATHER...BUT IT WILL HELP DRIVE A BACK DOOR COLD FRONT ACROSS THE
AREA LATE IN THE DAY ON SATURDAY. NOT A LOT OF COOLING WITH THIS
FRONT SO WE WILL CONTINUE TO SEE ABOVE NORMAL TEMPERATURES RIGHT
THROUGH TO THE FIRST PART OF NEXT WEEK. BOTH THE GFS AND DGEX ARE
INDICATING THAT WE WILL SEE A PATTERN SHIFT WITH A DEEP TROF
MOVING ACROSS THE SOUTHWEST FOR THE MIDDLE PART OF NEXT WEEK...BUT
THE LATEST RUN OF THE ECMWF STICKS WITH THE RIDGE SOLUTION. FOR
NOW IVE INCREASED OUR CLOUDS A BIT AND LEFT IT AT THAT.

NEAR RECORD TO RECORD HEAT EXPECTED TODAY ACROSS THE AREA.
TEMPERATURES WILL BE FIFTEEN TO TWENTY DEGREES ABOVE NORMAL. WITH
ZONAL FLOW BECOMING BETTER ESTABLISHED BY THE END OF THE WEEK WE
WILL SEE SOME SLIGHT COOLING OF OUR HIGHS...BUT THEY WILL STILL BE
RUNNING TEN TO FIFTEEN DEGREES ABOVE NORMAL. ON SATURDAY A WEAK
BACK DOOR COLD FRONT WILL MOVE ACROSS NEW MEXICO. THIS WILL COOL
US A FEW MORE DEGREES...BUT THE HIGHS ON SUNDAY WILL STILL BE
FIVE TO EIGHT DEGREES ABOVE NORMAL. AS ANOTHER RIDGE BUILDS INTO
THE SOUTHWEST WE WILL SEE OUR HIGHS CLIMB BACK UP TO AROUND TEN
DEGREES ABOVE NORMAL FOR THE START OF NEXT WEEK.

&&

.AVIATION...25/12Z-26/12Z
GENERALLY VFR CONDITIONS FOR THE NEXT 24 HOURS. HIGH CLOUDS WILL
CONTINUE TO STREAM ACROSS THE AREA TODAY...BUT WILL NOT LOWER
CEILINGS BELOW 12K. GUSTY WINDS WILL DEVELOP DURING THE AFTERNOON
WHICH WILL LEAD TO MODERATE OR GREATER TURBULENCE NEAR AND
DOWNWIND OF AREA MOUNTAINS.

&&

.FIRE WEATHER...
THE UPPER LEVEL RIDGE THAT HAS KEPT US SUNNY AND DRY HAS WEAKENED
AND IS MOVING OFF. A ZONAL FLOW IS MOVING INTO PLACE ACROSS THE
AREA. A WEAK SHORT WAVE WILL MOVE THROUGH THE UPPER FLOW THIS
AFTERNOON. THIS WILL HELP TIGHTEN SURFACE PRESSURE GRADIENTS AND
BRING US CLOSE TO CRITICAL FIRE LEVELS BY LATE THIS AFTERNOON. DRY
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND WITH POOR
RH RECOVERIES. ON SATURDAY A BACK DOOR COLD FRONT WILL MOVE ACROSS
THE AREA...BUT CONDITIONS WILL CONTINUE VERY DRY WITH TEMPERATURES
STILL SEVERAL DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 83  54  83  51  78 /   0   0   0   0   0
SIERRA BLANCA TX        84  55  84  52  74 /   0   0   0   0   0
LAS CRUCES              81  51  83  49  78 /   0   0   0   0   0
ALAMOGORDO              80  49  82  45  71 /   0   0   0   0   0
CLOUDCROFT              59  36  60  33  55 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   80  49  81  45  74 /   0   0   0   0   0
SILVER CITY             74  43  73  41  69 /   0   0   0   0   0
DEMING                  82  50  82  47  77 /   0   0   0   0   0
LORDSBURG               82  47  81  47  78 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 1 PM MST THIS AFTERNOON THROUGH THIS
     EVENING FOR NMZ111>113.

TX...FIRE WEATHER WATCH FROM 1 PM MST THIS AFTERNOON THROUGH THIS
     EVENING FOR TXZ055-056.

&&

BRICE
Hazardous weather outlook, Feb 25, 7:03 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
703 AM MST WED FEB 25 2009

NMZ022>025-030>032-TXZ055-056-261415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
703 AM MST WED FEB 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY CONDITIONS
THIS AFTERNOON WILL BRING A HEIGHTENED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 2:11 PM MSTFire Weather WatchEPZEl Paso, Hudspeth17 hr

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.